Arkansas, 2022

Hail in Arkansas, May 5, 2022

May 5, 2022 · NWS MEG · 2 events in 1 county or zone

An upper-level low-pressure system tracked northeast across the upper Midwest with an attendant cold front moving southeast through the Mid-South. Ahead of the front, a warm air mass was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level low-pressure system tracked northeast across the upper Midwest with an attendant cold front moving southeast through the Mid-South. Ahead of the front, a warm air mass was in place. Showers and thunderstorms produced hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 5, 11:24 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 5, 11:24 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1224 PM CDT Thu May 5 2022

.UPDATE...
See the 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1042 AM CDT Thu May 5 2022/

UPDATE...Morning Update.

DISCUSSION...

Cloud cover and rain has limited warming across much of the
Midsouth so far this morning, especially across northeast Arkansas
where 10am temperatures remain in the low 60s. Most of the
Midsouth is in the Mid 60s to mid 70s. Lowered high temperatures a
bit area wide but mostly in Arkansas, the Missouri Bootheel and
northwest Tennessee. The lack of warming has also limited
instability. So far today no storms have even approached severe
criteria. The Storm Prediction Center still includes nearly all of
the Midsouth in a Marginal to Slight risk for severe
thunderstorms, that threat certainly does not look to be
increasing at this time. Outflow from the morning convection could
be a focus for convective lift later this afternoon as a trough
approaches from the west. Steepening lapse rates this afternoon
will increase the threat for damaging wind.

30

PREV DISCUSSION... /issued 356 AM CDT Thu May 5 2022/

It's a relatively quiet morning across the Mid-South. Cloud cover
is streaming into the area from the west and temperatures range
from the low 60s to low 70s. Winds will swiftly veer back to the
south this morning as a transitory upper ridge translates east.

An upper level low will move eastward across Kansas towards the
Mid-Mississippi Valley by early Friday morning. At the surface, a
cold front will slowly move towards the Mid-South, bringing the
highest chance for showers and thunderstorms this week. A few
strong storms will be possible this morning, but the main wave of
activity will occur this afternoon through the late evening.
Flooding will become more of a threat overnight into early Friday
as opposed to severe weather. The Mid-South remains in either a
Marginal Risk (1/5) to Slight Risk (2/5) for severe weather today.
Similarly, roughly the same areas are in a Marginal Risk (1/4) to
Slight Risk (2/4) for Excessive Rainfall today. A lot of moving
parts and still a few considerations for today's forecast.

This morning, some elevated convection will be possible mainly
across northeast Arkansas and the Missouri Bootheel as an upper
wave ejects northeast from the main trough. A LLJ (30-40kts) may
enhance storms resulting in the potential for hail. A warm front
will lift northward through the area early this afternoon, leaving
much of the Mid- South within the warm sector. Increasing dewpoints
(65+ dewpoints), strengthening deep layer shear (40-50kt) and
moderate instability (1000-1500 J/kg) will support severe
thunderstorms across the Mid- South today. An organized area of
convection will translate along a cold front towards the Mid-
South this afternoon. Damaging winds and hail will be the primary
threats. Though, an isolated tornado cannot be ruled out
especially if this system evolves into more of a linear mode later
on. Isolated supercells may form out ahead and/or near and south
of the warm front this afternoon as well. Some of the CAMs try to
pick up on this scenario particularly across portions of West
Tennessee. Large hail and perhaps a tornado will be possible with
this activity. Short-term guidance continues to show activity
weakening as it moves through the area this evening. Though we
will need to monitor for additional development where any outflow
boundaries may develop and when the main upper system translate
through the area overnight.

By tonight, the primary concern will be locally heavy rainfall and
flooding. Given the slow movement of this system any strong storms
or training storms could result in flooding issues. The highest
threat will likely be across northeast Arkansas, the Missouri
Bootheel and portions of West Tennessee.

Lingering showers and perhaps some rumbles of thunder will likely
be ongoing Friday morning primarily across the TN River. Rain
chances will gradually diminish through the morning as the system
occludes and lifts northeast towards the Ohio Valley Region.

Ridging will start to build into the region over the week
resulting in mostly dry and warm conditions across the Mid-South
through much of next week. Looks like we may see our first
90-degree temperatures across portions of the Mid-South by Monday.

17

&&

.AVIATION...
/18z TAFs/

Convection will increase across the Mid-South this afternoon and
evening. Thunder is likely on station at all sites, though JBR
will likely remain more elevated in nature. Gusty winds will be
the primary concern, along with visibility restrictions due to
heavy rainfall. Elevated trailing convection may linger following
the leading edge of these thunderstorms, but will gradually end
during the evening hours. There may be a lull in precipitation
around or just before 06z but additional showers, and perhaps some
thunderstorms, are expected thereafter.

Low ceilings are expected to develop late tonight through much of
Friday morning, generally between 1500-2500 ft AGL. Winds will
shift from the west at 12-15 kts, gusting over 20 kts at times
Friday morning with a few lingering, light showers.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 5, 11:55 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1255 PM CDT Thu May 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-062000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1255 PM CDT Thu May 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon across much
of the Midsouth generally along and south of the I-40 corridor.
Damaging winds, large hail, and perhaps a few tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

The radar

The Memphis radar (KNQA), 120 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Phillips

When
May 5, 1:25 PM CST to 1:30 PM CST
Where
Phillips County, 0.69 mi N of Barton
Measured
1 in hail
Reported by
Public
Coordinates
34.560, -90.770

Quarter-sized hail fell three miles south-southwest of Lexa.

Hail, Phillips

When
May 5, 1:33 PM CST to 1:38 PM CST
Where
Phillips County, 10.38 mi NE of Edgewood
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -90.670

MPING report: quarter-sized hail fell two miles northwest of Helena-West Helena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021567, 1021566.